Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 4, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Feb 5, 2020, 1:15 PM CST for Jefferson Parish, Orleans Parish, Saint Bernard Parish, Louisiana. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 5, 2020, 1:15 PM CST (19:15 UTC)
- Expired
- Feb 5, 2020, 1:45 PM CST
- In force
- 30 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jefferson Parish, LA, Orleans Parish, LA, Saint Bernard Parish, LA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 5, 1:20 PM CST | HAIL 0.25 | New Orleans, LA | PEA-SIZED HAIL REPORTED IN UPTOWN, NEW ORLEANS, LA IN ORLEANS PARISH. |
| Feb 5, 1:40 PM CST | TSTM WND GST 56 | 6 Ne Chalmette, LA | WEATHERFLOW STATION REPORTS 56 MPH WIND GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 7.3 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 743 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 380 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.4
The text
As transmitted.
606
WUUS54 KLIX 051915
SVRLIX
LAC051-071-087-051945-
/O.NEW.KLIX.SV.W.0004.200205T1915Z-200205T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
115 PM CST Wed Feb 5 2020
The National Weather Service in New Orleans has issued a
* Severe Thunderstorm Warning for...
Northwestern St. Bernard Parish in southeastern Louisiana...
Orleans Parish in southeastern Louisiana...
Northwestern Jefferson Parish in southeastern Louisiana...
* Until 145 PM CST.
* At 114 PM CST, a severe thunderstorm was located over Westwego, or
over Marrero, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
New Orleans, Metairie, Chalmette, Marrero, Harvey, Avondale, East
New Orleans, Timberlane, Belle Chasse, Jefferson, Gretna, Harahan,
Westwego, Woodmere, Lake Catherine, Elmwood, Terrytown, Meraux,
Bridge City and River Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in New Orleans.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2991 9027 3002 9016 3003 9003 3006 9003
3004 9000 3015 8988 3015 8985 3010 8982
3013 8976 3017 8974 3015 8973 3017 8968
3015 8963 3004 8976 3004 8982 2997 8985
2990 8996 2990 9001 2985 9003 2978 9013
TIME...MOT...LOC 1914Z 226DEG 49KT 2991 9012
HAIL...1.00IN
WIND...60MPH
$$
PG1 follow-up statement
780
WWUS54 KLIX 051934
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
134 PM CST Wed Feb 5 2020
LAC051-051944-
/O.CAN.KLIX.SV.W.0004.000000T0000Z-200205T1945Z/
Jefferson LA-
134 PM CST Wed Feb 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEFFERSON PARISH
IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning has been
cancelled.
LAT...LON 2994 9006 2991 9010 2992 9013 3002 9012
3006 8997 3015 8988 3015 8985 3011 8985
3010 8981 3017 8974 3015 8973 3017 8968
3015 8963 3004 8976 3004 8982 3000 8985
2997 8985 2990 8996 2990 9001
TIME...MOT...LOC 1934Z 226DEG 49KT 3010 8989
$$
LAC071-087-051945-
/O.CON.KLIX.SV.W.0004.000000T0000Z-200205T1945Z/
St. Bernard LA-Orleans LA-
134 PM CST Wed Feb 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CST
FOR NORTHWESTERN ST. BERNARD AND ORLEANS PARISHES...
At 134 PM CST, a severe thunderstorm was located near East New
Orleans, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
New Orleans, Chalmette, East New Orleans, Belle Chasse, Gretna, Lake
Catherine, Meraux, Arabi, Terrytown and Lakefront Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
New Orleans.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2994 9006 2991 9010 2992 9013 3002 9012
3006 8997 3015 8988 3015 8985 3011 8985
3010 8981 3017 8974 3015 8973 3017 8968
3015 8963 3004 8976 3004 8982 3000 8985
2997 8985 2990 8996 2990 9001
TIME...MOT...LOC 1934Z 226DEG 49KT 3010 8989
HAIL...1.00IN
WIND...60MPH
$$
PGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 6:44 AM CST, 6 hours 31 minutes earlier.
Area forecast discussion, Feb 5, 6:44 AM CST, 6 hours 31 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
644 AM CST Wed Feb 5 2020
.SOUNDING DISCUSSION...Low and mid-level instability is noted in
the 12z sounding this morning. MUCAPE is already a decent 1935 J/KG
and mid-level lapse rates between 3 and 6km are up to 5.9C/km. As
temperatures warm with daytime heating today, instability in the
low and mid-levels should further increase. A strong 120 knot jet
is located around 200mb, and a strong low level jet of 35 to 40
knots is also in place. This LLJ is resulting in ample shear in
the lowest 3km with 42 knots of speed shear and 345 M2/S2 of
helicity noted. These values are high enough to support tilted
updrafts and mesocyclone development with any deeper convection
that forms today. One other contributing factor to a higher risk
of damaging storms today is a low LCL reading of 971mb or 1100
feet. This low LCL would support any severe convection becoming
surface based.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 73 53 56 35 / 100 90 60 0
BTR 77 50 52 36 / 100 90 60 0
ASD 76 55 58 36 / 100 100 80 10
MSY 75 55 57 41 / 100 100 70 10
GPT 70 59 60 38 / 100 100 90 10
PQL 72 61 62 37 / 100 100 90 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Dense Fog Advisory until 10 AM CST this morning for GMZ530-532-
534-536-538-550-552-555.
Gale Watch from Thursday afternoon through late Thursday night
for GMZ536-538-550-552-555-557-570-572-575-577.
Small Craft Advisory from noon today to noon CST Thursday for
GMZ536-538-550-552-555-557-570-572-575-577.
Small Craft Advisory from noon Thursday to 3 AM CST Friday for
GMZ530-534.
Small Craft Advisory from noon today to 3 AM CST Friday for
GMZ532.
MS...Flash Flood Watch from 3 PM CST this afternoon through Thursday
afternoon for MSZ080>082.
GM...Dense Fog Advisory until 10 AM CST this morning for GMZ532-534-
536-538-550-552-555.
Gale Watch from Thursday afternoon through late Thursday night
for GMZ538-550-552-555-557-570-572-575-577.
Small Craft Advisory from noon today to noon CST Thursday for
GMZ538-550-552-555-557-570-572-575-577.
Small Craft Advisory from noon Thursday to 3 AM CST Friday for
GMZ534.
&&In the hours before
Special weather statement, Feb 5, 12:44 PM CST, 31 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1244 PM CST Wed Feb 5 2020
MSZ082-051900-
Jackson-
1244 PM CST Wed Feb 5 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JACKSON COUNTY...
At 1243 PM CST, a strong thunderstorm was located over Big Point, or
8 miles northeast of Escatawpa, moving northeast at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Big Point, Hurley, Wade and Helena.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3048 8851 3064 8861 3074 8844 3074 8842
3072 8841 3051 8840
TIME...MOT...LOC 1843Z 243DEG 27KT 3060 8849
PGLocal storm report, Feb 5, 12:47 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1247 PM CST WED FEB 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL ST. MARTIN 30.44N 88.87W
02/05/2020 E0.50 INCH JACKSON MS PUBLIC
DIME-SIZED HAIL REPORTED BY THE PUBLIC IN ST. MARTIN, MS
IN JACKSON COUNTY.
&&
MEGANWILLocal storm report, Feb 5, 12:51 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1251 PM CST WED FEB 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 PM HAIL 1 SE HOUMA 29.57N 90.70W
02/05/2020 E0.25 INCH TERREBONNE LA BROADCAST MEDIA
SMALL HAIL REPORTED IN BOUG IN TERREBONNE PARISH.
&&
MEGANWILSpecial weather statement, Feb 5, 12:52 PM CST, 23 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1252 PM CST Wed Feb 5 2020
LAZ034-035-046-047-051915-
Iberville-Pointe Coupee-West Baton Rouge-West Feliciana-
1252 PM CST Wed Feb 5 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL WEST FELICIANA...
NORTHWESTERN WEST BATON ROUGE...SOUTHEASTERN POINTE COUPEE AND
NORTHWESTERN IBERVILLE PARISHES...
At 1252 PM CST, a strong thunderstorm was located over Atchafalaya
National Wildlife Refuge, or 10 miles south of Krotz Springs, moving
northeast at 50 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
New Roads, Livonia, Maringouin, Fordoche, Morganza and Lottie.
If outdoors, consider seeking shelter inside a building.
LAT...LON 3085 9156 3072 9130 3070 9132 3068 9131
3031 9162 3035 9163 3036 9164 3037 9164
3038 9163 3044 9164 3050 9171 3050 9175
TIME...MOT...LOC 1852Z 209DEG 43KT 3039 9169
PGSpecial weather statement, Feb 5, 12:55 PM CST, 20 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1255 PM CST Wed Feb 5 2020
LAZ059>064-051930-
Orleans-Upper St. Bernard-St. Charles-Upper Lafourche-Upper
Plaquemines-Upper Jefferson-
1255 PM CST Wed Feb 5 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ST. BERNARD...
SOUTHERN ST. CHARLES...SOUTHWESTERN ORLEANS...NORTH CENTRAL
LAFOURCHE...NORTHWESTERN JEFFERSON AND NORTHWESTERN PLAQUEMINES
PARISHES...
At 1255 PM CST, a strong thunderstorm was located near Bayou Gauche,
or 12 miles north of Larose, moving northeast at 50 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
New Orleans, Chalmette, Avondale, Metairie, Marrero, Harvey,
Timberlane, Belle Chasse, Jefferson, Gretna, Harahan, Westwego,
Luling, River Ridge, Ama, Estelle, Woodmere, Elmwood, Des Allemands
and Terrytown.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 2976 9055 3003 9021 3002 9018 3002 9011
3004 9006 3003 9003 3006 9003 3004 9002
3004 9000 2992 8989 2962 9042
TIME...MOT...LOC 1855Z 232DEG 45KT 2975 9041
PGSpecial weather statement, Feb 5, 12:58 PM CST, 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1258 PM CST Wed Feb 5 2020
LAZ059-061-063-067>069-051930-
Lower Plaquemines-Lower Jefferson-Lower Lafourche-Upper
Lafourche-Upper Plaquemines-Upper Jefferson-
1258 PM CST Wed Feb 5 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAFOURCHE...CENTRAL
JEFFERSON AND WEST CENTRAL PLAQUEMINES PARISHES...
At 1257 PM CST, a strong thunderstorm was located near Golden Meadow,
or near Galliano, moving northeast at 50 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Galliano, Cut Off, Belle Chasse, Golden Meadow, Jean Lafitte, Myrtle
Grove, Lafitte and Barataria.
If outdoors, consider seeking shelter inside a building.
If you are on or near water, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
LAT...LON 2926 9031 2931 9034 2930 9035 2933 9039
2937 9039 2941 9044 2980 9004 2960 8982
2949 8996 2950 9000 2948 9000
TIME...MOT...LOC 1857Z 226DEG 45KT 2938 9032
PGThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 4:03 AM CST | Gale Watch | LIX | 23 hr | |
| Feb 5, 4:03 AM CST | Marine Dense Fog Advisory | LIX | 6 hr | |
| Feb 5, 4:03 AM CST | Small Craft Advisory | LIX | 44 hr | |
| Feb 5, 8:28 AM CST | River Flood Warning | LIX | Saint Tammany, Washington | 47 days |
| Feb 5, 9:31 AM CST | Special Weather Statement | LIX | Jefferson, Lafourche | 29 min |
| Feb 5, 9:57 AM CST | Special Weather Statement | LIX | Jefferson, Orleans, Saint Charles | 48 min |
| Feb 5, 10:06 AM CST | Marine Dense Fog Advisory | LIX | 54 min | |
| Feb 5, 10:08 AM CST | Special Marine Warning | LIX | 37 min | |
| Feb 5, 10:09 AM CST | Special Marine Warning | LIX | 36 min | |
| Feb 5, 10:11 AM CST | Special Marine Warning | LIX | 49 min | |
| Feb 5, 10:14 AM CST | Special Marine Warning | LIX | 46 min | |
| Feb 5, 10:38 AM CST | Special Weather Statement | LIX | Saint Tammany | 52 min |
| Feb 5, 10:42 AM CST | Special Marine Warning | LIX | 48 min | |
| Feb 5, 10:43 AM CST | Special Marine Warning | LIX | 47 min | |
| Feb 5, 12:05 PM CST | Special Weather Statement | LIX | Terrebonne | 25 min |
| Feb 5, 12:30 PM CST | Special Weather Statement | LIX | Lafourche | 30 min |
| Feb 5, 12:52 PM CST | Special Weather Statement | LIX | Pointe Coupee | 23 min |
| Feb 5, 12:55 PM CST | Special Weather Statement | LIX | Saint Charles | 35 min |
| Feb 5, 12:58 PM CST | Special Weather Statement | LIX | Jefferson | 32 min |
| Feb 5, 1:17 PM CST | Severe Thunderstorm Warning | LIX | Jefferson, Lafourche, Orleans, Plaquemines, Saint Bernard | 28 min |
| Feb 5, 1:28 PM CST | Severe Thunderstorm Warning | LIX | East Baton Rouge, Iberville, Pointe Coupee, West Baton Rouge, West Feliciana | 32 min |
| Feb 5, 1:32 PM CST | Special Marine Warning | LIX | 28 min | |
| Feb 5, 1:41 PM CST | Severe Thunderstorm Warning | LIX | Orleans, Saint Tammany | 18 min |
| Feb 5, 1:48 PM CST | Special Weather Statement | LIX | Orleans | 27 min |
| Feb 5, 1:55 PM CST | Special Marine Warning | LIX | 50 min | |
| Feb 5, 2:02 PM CST | Special Weather Statement | LIX | East Baton Rouge, Iberville, West Baton Rouge | 43 min |
| Feb 5, 2:27 PM CST | Severe Thunderstorm Warning | LIX | East Baton Rouge, Iberville, Livingston, West Baton Rouge | 33 min |
| Feb 5, 2:37 PM CST | Special Marine Warning | LIX | 23 min | |
| Feb 5, 2:49 PM CST | Special Weather Statement | LIX | Iberville | 26 min |
| Feb 5, 2:57 PM CST | Special Weather Statement | LIX | Saint Helena | 48 min |
| Feb 5, 3:35 PM CST | Special Weather Statement | LIX | Washington | 55 min |
| Feb 5, 3:56 PM CST | Tornado Warning | LIX | Washington | 34 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.